Alert archive / Nevada / Blowing Dust Advisories in 2009

Blowing Dust Advisory 2, NWS Reno, NV

April 13, 20095 counties in Nevada

NWS Reno, NV issued this blowing dust advisory at Apr 13, 2009, 3:38 PM PDT for 5 counties in Nevada. It took effect at Apr 14, 2009, 8:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2009, 3:38 PM PDT (22:38 UTC)
In effect from
Apr 14, 2009, 8:00 AM PDT
Expired
Apr 14, 2009, 9:49 PM PDT
In force
14 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this blowing dust advisory went out at Apr 13, 2:37 PM PDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 13, 2:37 PM PDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
237 PM PDT MON APR 13 2009

.SHORT TERM...
COMPLEX STORM TO MOVE INTO THE AREA LATE TONIGHT THROUGH WEDNESDAY
...AND MODELS STILL DIFFER A BIT ON DETAILS. WV IMAGERY SHOWS THE
SYSTEM TAKING SHAPE OFF THE WA/BC COAST WITH A STRONG JET
DEVELOPING ON BACKSIDE. AS A RESULT...THE ANTICIPATED PUSH SOUTH
IS BEGINNING...WITH BREEZY WEST WINDS ACROSS THE AREA ATTM. ASIDE
FROM THE BREEZES OVERNIGHT...DO NOT EXPECT ANY SHOWERS THIS
EVENING AND PERHAPS ONLY SLIGHT CHC NEAR THE OREGON BORDER AFTER
MIDNIGHT AS THE COLD FRONT MOVES IN. BEYOND THIS...SEVERAL ITEMS
TO CONSIDER AND WILL BREAK UP BY IMPACTS THRU WED...

WINDS/BLOWING DUST...
WINDS APPEAR TO BE THE MAIN IMPACT FROM THIS SYSTEM. SFC GRADIENTS
BEGIN TO TIGHTEN OVERNIGHT...BUT THE SFC LOW REALLY DEEPENS TUE
AFTERNOON WITH DIFFERENTIAL HEATING. WEST WINDS AHEAD...AND
DOWNSLOPE WIND POTENTIAL...IS RATHER LOW SO EXPECT BREEZY
CONDITIONS TO CONTINUE AHEAD OF THE FRONT. WITH FRONTAL PASSAGE
EXPECTED TO OCCUR BEFORE NOON ALL AREAS...STRONGEST WINDS WILL BE
BEHIND FRONT WITH NW WINDS RESPONDING TO INCREASING LLVL PRESSURE
GRADIENT. NORTHERN AREAS LIKELY TO SEE GUSTS 40-45 MPH PEAKING
IN LATE MORNING...WHILE AREAS I-80 SOUTH WILL SEE STRONGEST LLVL
PRESSURE GRADIENTS. HERE...WL ISSUE WIND ADVISORIES FOR GUSTS TO
50 MPH FOR SIERRA FRONT/MONO COUNTY. STRONGEST WINDS LIKELY TO
OCCUR EAST OF MAMMOTH NR CROWLY LAKE WHICH RESPONDS WELL TO W-NW
WINDS.

FURTHER EAST...MINERAL NORTH TO CHURCHILL COUNTIES WL ALSO
SEE THESE GUSTS WITH BLOWING DUST FROM DESERT DRY LAKE BEDS. VIS
REDUCED TO LESS THAN 1 MILE AT TIMES...ESPECIALLY WITHIN THE FIRST
3-4 HRS OF FRONTAL PASSAGE. SFC PRESSURE GRADIENT RELAXES A BIT
DURING THE EVENING...SO WILL ONLY HAVE ADVISORIES RUN UNTIL 11 PM
TUE. HOWEVER...WITH UPPER LOW SLOW TO PULL AWAY...EXPECT BREEZY NW
WINDS TO CONTINUE INTO WED.

OTHER THING TO NOTE WITH WINDS...IS WITH TEMPS IN THE 30S TO MID
40 BEHIND COLD FRONT...WIND CHILLS TO BE IN THE 20S. THIS WILL
MAKE IT SEEMS AS MUCH AS 40-50 DEGREES COOLER TUE COMPARED TO THIS
AFTERNOON.

PRECIP/SNOW...
MODELS DIFFER SLIGHTLY ON TRACK WITH GFS/EC FURTHER WEST AND 12Z
NAM FURTHER EAST. 18Z NAM HAS TRENDED TOWARD GFS/EC. FURTHER WEST
TRACK IS MORE FAVORABLE FOR PRECIP OVERALL...MAINLY WITH RESPECT
TO POTENTIAL BAND OF SHOWERS BEHIND COLD FRONT. 12Z NAM SHOWS LESS
POTENTIAL AND MORE SCT -SHSN MAINLY DUE TO LESS AVAILABLE
MOISTURE AND SLIGHTLY WEAKER DYNAMICS. FORECAST LEANS MORE TOWARD
GFS/18Z NAM SHOWING THIS BAND DEVELOPING JUST NORTH OF I-80 AND
PROGRESSING SOUTH DURING THE DAY. BAND WL BE NARROW AND ONLY LAST
UP TO 2 HRS...BUT WITH INSTABILITY PRESENT...IT WILL BE LOCALLY
HEAVY AND A LTG STRIKE OR TWO IS POSSIBLE ALONG THE BAND. WITH
SNOW LEVELS RAPIDLY DROPPING TO VLY FLOORS...IT WILL ALL BE IN THE
FORM OF SNOW AFTER THE FIRST 15 MINS. WITH POTENTIAL HEAVY SNOW IN
THE BAND...RATES COULD APPROACH 2 IN/HR. THESE RATES WL BE
LOCALIZED...AND EVEN THO IT WILL FALL DURING THE DAY...SLUSHY SNOW
ACCUMS ON ROADS ARE POSSIBLE. PROBABILITY OF ANY ONE LOCATION
SEEING THESE CONDITIONS THO IS ONLY 10-20 PCT. BAND SHOULD CLEAR
SRN ZONES BY 6-8 PM.

OTHER CONCERN IS TUE EVE AS COLD POOL MOVES IN ALOFT. COULD SEE AN
INSDIE SLIDER TYPE SITUATION SET UP WITH UPPER JET TO WEST AND WK
SHORT WAVE ACCOMPANYING COLD POOL. ORGANIZED BANDS OF SHSN
POSSIBLE WITH THIS AND IT WOULD REPRESENT THE BEST CHCS OF
ACCUMULATING SNOW IF IT OCCURS. BEST POTENTIAL FOR IT HAPPENING IS
I-80 SOUTH...AND HAVE KEPT HIGHER POPS THERE FOR TUE EVE AS A RESULT.

OUTSIDE OF ABOVE CONCERNS...EXPECT GENERAL SCT -SHSN INTO
WEDNESDAY MORNING BEFORE DIMINISHING AS UPPER LOW SLOWLY PULLS
EAST. BY THURSDAY...ALL AREAS DRY WITH A WARMING TREND AS HIGH
PRESSURE ALOFT BUILDS BACK IN. TEMPS CLIMBING CLOSER TO NORMAL
AFTE BEING 15-20 DEGS BELOW TUE-WED. WALLMANN

.LONG TERM...FRIDAY THROUGH MONDAY...
QUIET WEATHER IN THE EXTENDED.  THE MEDIUM RANGE MODELS HAVE HIGH
PRESSURE BUILDING OVER THE WRN CONUS ON FRIDAY AND CONTINUING
THROUGH SUNDAY.  THE GFS AND ECMWF SHOW A DEEPENING UPR TROUGH
APPROACHING THE WEST COAST BY MONDAY.  THE GFS HOWEVER IS DEEPER
WITH THIS SYSTEM THAN IS THE EURO.  THE PREVIOUS RUN OF THE GFS WAS
FASTER THAN THE EURO IN BRINGING THE SYSTEM TOWARD THE WEST COAST ON
MONDAY.  BUT BOTH MODELS ARE NOW CLOSER IN THEIR TIMING OF THE
APPROACHING UPR LOW.  THE SYSTEM SHOULD STILL BE WELL OFFSHORE ON
MONDAY SO HAVE NOT INTRODUCED ANY PRECIPITATION TO THE FORECAST.

WITH THE RIDGE BUILDING OVER THE REGION A WARMING TREND WILL BEGIN
ON THURSDAY.  MOS GUIDANCE IS FORECASTING HIGH TEMPERATURES IN THE
MIDDLE 70S BY SATURDAY IN WRN NEVADA VALLEYS AND IN THE LWR TO MID
60S IN THE SIERRA.  THIS IS AROUND 10 DEGREES ABOVE NORMAL FOR MID
APRIL BUT STILL AROUND 10 DEGREES BELOW RECORD HIGHS FOR THESE DATES.

THE GFS AND EURO HINT AT A PATTERN CHANGE BEYOND THE EXTENDED
PERIOD.  HOWEVER THE MODEL SOLUTIONS START TO DIVERGE BEYOND THE
EXTENDED PERIOD SO CONFIDENCE IS LOW FOR A POSSIBLE RETURN OF
WEATHER TOWARD MID WEEK.

OHARA

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE INTO TUESDAY.  FOG SHOULD NOT BE A
PROBLEM TONIGHT AS THE WIND SHOULD KEEP THE LWR AIR MASS MIXED.

GUSTY WINDS ARE EXPECTED TUESDAY AFTN ACROSS THE REGION.  WIND
SPEEDS WILL START TO INCREASE TUESDAY MORNING AS THE COLD FRONT
APPROACHES.  BY 10Z WINDS SHOULD INCREASE TO 20 KTS...WITH GUSTS TO
40 KTS POSSIBLE IN WRN NEVADA AT KRNO AND KLOL.  WIND SPEEDS WILL BE
ONLY SLIGHTLTY LESS AT KTVL AND KTRK. SHSN CAN BE EXPECTED BEHIND THE
COLD FRONT TUESDAY AFTN WITH MVFR VSBYS POSSIBLE. OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...BLOWING DUST ADVISORY FROM 8 AM TO 11 PM PDT TUESDAY FOR NVZ004.

     LAKE WIND ADVISORY UNTIL 11 PM PDT TUESDAY FOR NVZ002.

     BLOWING DUST ADVISORY FROM 11 AM TO 11 PM PDT TUESDAY FOR NVZ001.

     WIND ADVISORY FROM 8 AM TO 11 PM PDT TUESDAY FOR NVZ003.

CA...WIND ADVISORY FROM 11 AM TO 11 PM PDT TUESDAY FOR CAZ073.

     LAKE WIND ADVISORY UNTIL 11 PM PDT TUESDAY FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Apr 13, 3:01 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT MON APR 13 2009

CAZ070>073-NVZ001>005-141015-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
301 PM PDT MON APR 13 2009

...MUCH COLDER TEMPERATURES ALONG WITH GUSTY WINDS AND SNOW
SHOWERS TONIGHT AND TUESDAY...

A STRONG COLD FRONT WILL MOVE INTO NORTHERN CALIFORNIA AND WESTERN
NEVADA LATE TONIGHT AND TUESDAY. AHEAD OF THIS SYSTEM...STRONG
AND GUSTY WINDS WILL DEVELOP THIS EVENING AND CONTINUE THROUGH
TUESDAY. THE STRONGEST WINDS ARE EXPECTED DURING THE DAY
TUESDAY...REFER TO THE LATEST WIND ADVISORY AND BLOWING DUST
ADVISORY FOR MORE DETAILS.

THE CHANCE FOR RAIN AND SNOW WILL INCREASE ALONG AND BEHIND THE
FRONT AS IT MOVES FROM NORTH TO SOUTH DURING THE DAY TUESDAY. SNOW
LEVELS BEHIND THE FRONT WILL FALL TO ALL VALLEY FLOORS...WITH THE
POTENTIAL FOR SPOTTY SNOW ACCUMULATIONS UP TO 2 INCHES IN WESTERN
NEVADA AND PORTIONS OF THE SIERRA. CURRENT TIMING WOULD BRING A
BAND OF SNOW THROUGH THE AREA TUESDAY AFTERNOON...MEANING THE
SNOW WILL LIKELY HAVE A DIFFICULT TIME ACCUMULATING ON AREA
ROADWAYS BELOW 5500 FEET...EXCEPT IN THE HEAVIEST SHOWERS. HIGH
TEMPERATURES WILL DROP AS MUCH AS 25 TO 30 DEGREES BEHIND THE
FRONT AND LEAD TO A HARD FREEZE TUESDAY NIGHT.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO FOR UPDATES ON THIS
APPROACHING STORM.

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:36 AM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe63 hr
Apr 13, 3:38 PM PDTWind AdvisoryREVDouglas, Lyon, Storey, Washoe30 hr

Nearby

Blowing Dust Advisories in Nevada, 2009Every blowing dust advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.